Posted by: reo | 2008-12-10


I am a 53 years old South African maIe and had a VP shunt put in on 12 July 2008 in Jeddah. Since returning to work in Jeddah in October 2008 I have had dizziness and unsteady gait. My cholesterol was high and I am on Lipitor. MRI suggested possible tumor or infectious disease. Neurologist said it is veins that blocked and not tumor as earlier MRI (March 08) did not show tumor but hydrocephalus. Hence vp shunt. He put me on PLAVIX and said I should " not worry " as it will take a bit of time to heal. I see him again Jan 4, 2009. Do you think I should not worry? Should I see another neurologist?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageArchive

Hi there Reo

When ever one has intercranial pressure changes due to restricted blood flow ('blocked' veins) it is potentially dangerous. If your symptoms are 'stable', i.e. not getting worse or changing in any way, it would seem as though the shunt is doing it's job.

One would hope that the Neurologist's assessement is correct, and, as this type of condition is certainly his 'area of expertise', he should be.

January is not too far off, and again, if all sysmptoms are constant rather than changing, it should be ok to follow the advise you have been given. If you do experience, even the slightest change in symptom picture, I would recommend calling the Neurologist immediately. Unfortunately, even with taking the Plavix and Lipitor, one is at risk of a piece of the plaque, which is causing the blockage, shifting resulting in a change in the symptoms.

If you are concerned or worried, getting a second opinion would do no harm at all and would help to put your mind at rest that you are, in fact, doing the right thing.



The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.